Tapering SSRI treatment to mitigate withdrawal symptoms

This Personal View by Mark Abie Horowitz and David Taylor has been published in this month’s Lancet. I have written to the authors to thank them for providing this sensible and scientific perspective.

What follows are a few sections taken from the overall paper along with brief comments based on my two decade experience of paroxetine:

This is the summary that came with the paper:

My experience of paroxetine is that withdrawal symptoms can last many years. In 2004, after a number of failed attempts at gradual reduction, I reduced paroxetine as slowly as I could using a liquid preparation and micro-pipette. Despite this the slow withdrawal [as slowly as I could] symptoms were with me day and night. It took me over a year to gradually wean myself from paroxetine. This was the consequence for me (and my young family)

1 in 5 Scots are now taking antidepressants many of whom are taking them, like me, indefinitely. Dr David Christmas has argued in the Scottish Parliament that there is "compelling evidence" to support this prescribing.  The single citation to support this assertion is 
a study by Geddes from 16 years ago. Anybody interested in this matter might wish to have a look at this study. My reading of it is that it does not provide 'compelling evidence' for long term mass prescribing of antidepressants (prescribing that is now norm).

In a letter published in the TIMES the Royal College of Psychiatrists stated: "we know that in the vast majority of patients, any unpleasant symptoms experienced on discontinuing antidepressants have resolved within two weeks of stopping treatment". When I read this I cried.

The Royal College of Psychiatrists, with the help of the Science Media Centre and the Mental Elf has repeatedly downplayed the potential for dependence and withdrawal from antidepressants. At the same time the Royal College of Psychiatrists claims that it is "listening".

For sharing my considerations on this subject (some of my wider interests are in ethics and science and realistic medicine) I have faced stonewalling followed by 'Gas lighting' by the Royal College of Psychiatrists.

For more than 50 years antidepressants have been prescribed as "personalised medicine" - yet nearly all the evidence supporting this is based on 8 to 12 week trials. Hopefully, a forthcoming book 'The Medical Model in Mental Health' will share the evidence that forms the basis of the long term prescribing of psychiatric medications that now prevails in the western world.

I agree with this conclusion by the authors of this Personal View. 

I am however worried about "soft power" that may be used behind "closed doors" when it comes to the updating of formal guidelines on antidepressants.

If you have had difficulty in withdrawing from antidepressants please consider signing this petition.

 

 

3 Replies to “Tapering SSRI treatment to mitigate withdrawal symptoms”

  1. Mark Horowitz has ‘liked’ and ‘retweeted’ my tweeting of this post! M

    Sent from Mail for Windows 10

  2. Helpful post, Peter. Hope many benefit from the word being spread. I have signed the tapering kit petition.

    My experience with SNRI Venlafaxine/Effexor goes back 20 years, to 1999, with experience of other psychotropic drugs, at times, back to 1977 when I was 32 (currently nearly 74). I did manage to work in a fairly intense job 1964-2001 when I retired 3-4 years early.

    After reading about tapering exponentially on a website, I decided to reduce the Venlafaxine in July 2016.

    I was on 225mg at that time – the maximum dose for outpatients in this county, I understand. As is said by some, I believe I had “pooped out”. (Medication no longer helping).

    Over a period of 22 months from July 2016, I tapered cautiously (IMO) down to 56.25mg in May 2018 when I crashed badly.

    I am now back up to 150mg/day and feel recovery may be coming in. I lived a full and mostly happy life when on 150-225mg during my retirement period 2002-2015.

    I believe that my “original illness returned” because my brain had been remapped in my youth due to ACE (adverse childhood experience(s)), including hearing my father die of a spontaneous pneumothorax in our house when I was 9. (He was 39).

    Clearly, I was disappointed that I was unable to join those who claimed success with tapering.

    I told my GP of my plans and he supported me and has reviewed how I was doing since the start.

    My very best wishes to those who take on the taper, but do so cautiously and do “hold” when you do not feel strong enough to reduce the next dose.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s